Saturday, October 25, 2014

Monday, August 11, 2008 Mary McSweeney, Community Member, asks

Q: I take lisinopril/Hctz and have chronic leg pain, is there a connection

I take lisinopril/hctz and have problems with pains in legs.  Sometimes there is a burning sensation when I lay down.  I was wondering if this could be a side effect.  I am also overweight.  I take low dose levothyroxine also.  Dr. told me to take glucosamine for joint pain but it hasn't helped.

Answer This
Answers (3)
Neil MD, Health Pro
8/11/08 8:14pm

Hello Mary McSweeny,

 

Yes there could be a connection.  Let me explain.

 

HCTZ, or hydrochlorothiazide, is a diuretic drug used to reduce blood pressure.  It works in your kidneys, the organs in your body that make urine, by getting rid of different electrolytes into urine.  This, in turn, causes more of the water part of your blood to removed in the kidney, too.

 

Your body uses electrolytes in nerve conduction and muscle contraction.  When you do not have enough of these minerals (more correctly, ions, but that's another discussion), it can cause muscle cramps which can be painful.

 

However, electrolyte abnormalities are not often described as burning.  There are several other medical conditions that cause pain in the legs.  One, your hypothyroid, if not adequately treated, could cause pain.  If you have diabetes, you could have something called peripheral neuropathy.  Also, depending on your age, you could have arthritic changes in your spine which impinge on the nerves exiting from your spinal cord, causing what is commonly called sciatica.

 

All of these are possibilities of the cause of your pain.  You should make an appointment soon with your doctor to determine the exact cause of your pain.  Be sure to note all your symptoms, when they occur, what makes your pain better and worse, and relate these to your physician.

 

To your health,

Neil MD

Reply
pkwoodard, Community Member
11/21/10 9:41pm

Is Lisinopril HZTC a strong enough diuretic to need potassium supplement? could it cause severe and deep pain in legs? thanks in advance

Reply
Rog, Community Member
3/19/09 3:54pm

GET AWAY FROM THIS DANGEROUS DRUG AS FAST AS YOU CAN . After 2 years of 40mg/day I could hardly walk due to severe joint pain. 3 different doctors all told me this drug was well tolerated and acted like I was stupid for complaining. All of them gave me the same speech and drew the same diagram on paper about why Lisinopril was the best drug out there. It amazed me that the drug companies had these guys so brainwashed.

When I told the doctor about some of these posts he said "Yeah, you can find any answer you want on the internet. People don't know what's going on" They wanted to give me more drugs to counteract the joint pain. They didn't know why my energy level was at an all-time low. It surely couldn't have been their wonder drug.

Needless to say, once I got away from this stuff I started feeling immediately better. I now take 5mg Norvasc and my blood pressure has dropped dramatically. I have lost weight, my joints are back to normal, I have energy. DON'T LET THE DOCTORS TALK YOU INTO LISINOPRIL .
IT'S YOUR LIFE.

 

Reply
Liz, Community Member
6/23/11 11:32pm

I too was taking lisinopril 20mg and 8 months into it I started experiencing hip pains at night but then slight shoulder pain.  I am now suffering from right frozen shoulder and can't raise my arm.  It's been a month now and still no progress.  I went to the ER because my shoulder pain got worst and I thought maybe I had a another problem but surely enough I have frozen shoulder.  The doctor said it has to be the lisinopril pills because I take levothyroxine for 5 years and never experienced joint pains.  Lisinopril is a very dangerous pill and should be taken off the market.  Now I have to take naprosyn which raises my blood pressure and need therapy.  I am so depressed and new I should have ditched those darn lisinopril pills.  I pray that my arm regains full motion soon because having to deal with my left hand is so complicated.

Reply
Liz, Community Member
6/23/11 11:32pm

I too was taking lisinopril 20mg and 8 months into it I started experiencing hip pains at night but then slight shoulder pain.  I am now suffering from right frozen shoulder and can't raise my arm.  It's been a month now and still no progress.  I went to the ER because my shoulder pain got worst and I thought maybe I had a another problem but surely enough I have frozen shoulder.  The doctor said it has to be the lisinopril pills because I take levothyroxine for 5 years and never experienced joint pains.  Lisinopril is a very dangerous pill and should be taken off the market.  Now I have to take naprosyn which raises my blood pressure and need therapy.  I am so depressed and new I should have ditched those darn lisinopril pills.  I pray that my arm regains full motion soon because having to deal with my left hand is so complicated.

Reply
KATE LAWRENCE, Community Member
4/18/12 5:46pm

I totally agree. I was on Lisnopril 10 mg. for 4 years. I stopped taking it on 4/11/2012 and after 2 days my legs were starting to feel better. I could actually stand up after sitting down. It was very painful and was just getting worse.

Now my Dr. has me on a different blood pressure pill called Atenolol.

Also I had a physical on 4/9/2012 and I have 79% liver damage which Lisnoppril can cause.

I am now taking Milk Thistle capsules hoping it can repair my liver. This was not my doctors idea. I see the doctor again on 5/11 to see if Atenolol is working ok for me and they are 50 mg which I have to take twice a day.

Reply
Judy, Community Member
3/27/12 7:36pm
I have been taking lisonopril for over two yrs and for over one yr I had almost constant leg pains and cramps. I could not walk so had to shop online. Groceries cost more. I thought it was my overweight causing it but after Seeing the doctor and told to take my medications at night for stents in my heart and blood pressure and not saying the leg pains could be from medicine I am taking, a week later when pains were worst I looked into my iPad for side effects from all the medicine I was taking. Lisonopril had several articles and reviews from patients with leg pains. My pains were so bad I stopped the Lisonopril and the second day the pains had stopped. Three weeks later there are no more pains, just soreness from not being able to use the legs for over a year and now walking around the grocery store. Have to get the stamina back in my legs... Back to the pool! One article said leg pains will occur 100 percent after age 60. I am 73 and lost a year of my life from the pain and cramps in my legs. They took me off chrolestral drug when the pains started over a year ago. This drug causes similar side effects. But it was Lisonopril causing the pain and weakness... I wish docs had more time to learn side effects but body chemistry is different... Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Mary McSweeney, Community Member— Last Modified: 03/09/14, First Published: 08/11/08